Funnel Cloud, Crawford
- When
- May 9, 1:58 PM CST
- Where
- Crawford County, 1.38 mi S of Schleswig
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.150, -95.430
An upper level cold core low pressure system passed over the state on the 9th. There was limited instability with around 125 J/kg of 0 to 3 km CAPE available.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An upper level cold core low pressure system passed over the state on the 9th. There was limited instability with around 125 J/kg of 0 to 3 km CAPE available. Showers and isolated thunderstorms developed during the afternoon. Funnel clouds were observed in Crawford County in the Schleswig area by mid afternoon. Scattered reports came in through the early evening hours. A funnel cloud was observed west of the Des Moines metro area in Dallas County. Two funnel clouds were observed on the south side of Des Moines in the early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 9, 11:43 AM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1243 PM CDT THU MAY 9 2013 .SHORT TERM.../TODAY/ ISSUED AT 348 AM CDT THU MAY 9 2013 MAIN CONCERN THIS MORNING WILL BE CONVECTIVE TRENDS...ESPECIALLY HEAVY RAIN POTENTIAL. COMPACT SHORT WAVE/PV ANOMALY CONTINUES TO SLOWLY CROSS THE NE/IA BORDER. FORCING AHEAD OF FEATURE IS NOT EXTREME...BUT COUPLED WEAK/MODERATE THERMODYNAMIC AND KINEMATIC FORCING HAS SUSTAINED AND EVEN RECENTLY ENHANCED CONVECTION FROM SW INTO CENTRAL IA. THIS IN SOME WAYS RESEMBLES A LOW END SHRS EVENT BUT WITH LESS FAVORABLE ENVIRONMENT. SEVERE POTENTIAL HAS DIMINISHED WITH NIL EFFECTIVE SHEAR AND MUCAPES ONLY SEVERAL HUNDRED J/KG. HEAVY RAIN CONDITIONS ARE NOT GREAT EITHER WITH PWS JUST OVER AN INCH AND WARM CLOUD DEPTHS UNDER 1K FT. HOWEVER MEAN CELL MOTION IS CURRENTLY 230 AT ONLY 16KTS SO SUM ALL FACTORS TOGETHER WITH SLOW MOVEMENT COULD STILL LEAD TO HEAVY RAINS WHICH UNFORTUNATELY MAY IMPACT THE MORNING COMMUTE. ADAIR AND PERRY HAVE ALREADY RECEIVED 1.7 INCHES SINCE MIDNIGHT. CONDITIONS CHANGE LITTLE THROUGH THE MORNING WITH CATEGORICAL POPS...BUT OVERALL FORCING DIMINISHES INTO THE AFTERNOON WITH LESS COVERAGE ANTICIPATED. CANNOT ARGUE WITH 05Z HRRR DEPICTION TOO MUCH. .LONG TERM.../TONIGHT THROUGH WEDNESDAY/ ISSUED AT 348 AM CDT THU MAY 9 2013 WE WILL BE CONTINUING TO DEAL WITH THE REMNANTS OF THE SOUTH DAKOTA LOW AND THE SOUTHERN STREAM SHORT WAVE PUSHING ACROSS THE FORECAST AREA TONIGHT. THE SLOW MOVEMENT OF THE STORMS IN THE WEAK FLOW OVER IOWA HAS PROVEN TO MAKE EFFICIENT RAIN PRODUCING STORMS BUT WE LOSE WHATEVER WEAK FORCING WE HAD IN PLACE FROM TODAY SO I DON'T SEE AS MUCH RAINFALL TONIGHT. SOME LINGERING PRECIP EXPECTED ACROSS THE SOUTHEAST INTO FRIDAY MORNING THEN A BREAK AS WEAK HIGH PRESSURE BUILDS IN AT THE SURFACE WHILE ALOFT WE ARE IN BETWEEN SYSTEMS. FRIDAY NIGHT INTO SATURDAY A LARGE LOW PRESSURE SYSTEM OVER CANADA CARVES A TROUGH INTO THE UPPER MIDWEST. AT THE SURFACE A STRONG COLD FRONT WILL WORK ACROSS THE AREA BRINGING A SHOT FOR MORE RAIN AND MUCH COLDER TEMPERATURES ALONG WITH BREEZY CONDITIONS FOR THE WEEKEND. TEMPERATURES WILL BE DROPPING INTO THE LOW TO MID 30S SATURDAY NIGHT SO FROST HAS TO ENTER THE THOUGHT PROCESS HERE BUT WINDS AT LEAST THROUGH THE EVENING...AND PROBABLY ALL NIGHT ACROSS THE EAST...WILL STAY UP ENOUGH TO MINIMIZE THE FROST THREAT. HOWEVER AT THIS POINT I THINK IT IS ENOUGH OF A THREAT TO PUT IT IN THE FORECAST GRIDS ACROSS NORTH FOR A FEW HOURS BEFORE DAYBREAK. THIS WILL NEED TO BE MONITORED FOR THE POTENTIAL FOR MORE THAN JUST A MENTION. THE COLD WILL BE SHORT LIVED AS A LARGE UPPER LEVEL RIDGE BUILDS ACROSS THE ROCKIES THEN SHIFTS EAST EARLY NEXT WEEK. TUESDAY STILL LOOKS VERY WARM AND WHILE I WAS NOT BOLD ENOUGH TO MENTION A 90 DEGREE READING I DID BUMP TEMPS UP INTO THE MID TO UPPER 80S. THE UPPER RIDGE FLATTENS INTO MIDWEEK KNOCKING TEMPS BACK SEVERAL DEGREES. A FRONTAL BOUNDARY WILL SAG INTO THE REGION PRODUCING A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT. TEMPERATURES THROUGH MIDWEEK WHILE COOLER...WILL STILL BE SEASONAL INTO THURSDAY WITH HIGHS IN THE 70S. && .AVIATION...09/18Z ISSUED AT 1240 PM CDT THU MAY 9 2013 UPPER LOW OVER IOWA WILL MOVE SLOWLY ESEWD WITH NUMEROUS SHOWERS AND ISOLATED TSRA EXPECTED THIS AFTERNOON. AREAS OF IFR CIGS WILL EXPAND SOUTH AND EAST AS TROF SHIFTS SOUTHEAST. EXPECT IFR CIGS ACROSS THE TAF SITES TONIGHT WITH MVFR VSBYS. CONDITIONS WILL IMPROVE ACROSS THE NRN TAFS EARLY FRIDAY MORNING WITH SKIES CLEARING...AND IMPROVE TO MVFR CIGS ACROSS THE SRN SITES BY MID MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && LONG TERM...FAB AVIATION...MS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 410 AM CDT THU MAY 9 2013 IAZ027-028-036>039-045>050-057>062-070>075-081>086-092>097-101200- BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CARROLL-GREENE-BOONE- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 410 AM CDT THU MAY 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT PONDING OF WATER IS LIKELY ON ROADS THIS MORNING FROM MODERATE TO HEAVY RAINFALL DURING THE EARLY MORNING HOURS. ADDITIONAL THUNDERSTORMS EXPECTED TODAY AND TONIGHT. THE THREAT OF SEVERE WEATHER REMAINS MINIMAL...ALTHOUGH SOME SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. MODERATE TO HEAVY RAINFALL ALSO REMAINS A THREAT WHICH COULD LEAD TO ADDITIONAL STREET FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM ARE EXPECTED TO PERSIST INTO THURSDAY. THE THREAT OF SEVERE WEATHER IS MINIMAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ004>007-015>017-023>026-033>035-044-101200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-CRAWFORD- 410 AM CDT THU MAY 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. THE THREAT OF SEVERE WEATHER REMAINS MINIMAL...ALTHOUGH SOME SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM ARE EXPECTED TO PERSIST INTO THURSDAY. THE THREAT OF SEVERE WEATHER IS MINIMAL AT THIS TIME. PATCHY FROST IS POSSIBLE SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FAB
The Omaha radar (KOAX), 121 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
3 funnel cloud. Local standard time, as filed.
Reported by the Des Moines Police.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439103, 439223, 439222.